Alert archive / Wyoming / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Cheyenne, WY

May 31, 1999Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 31, 1999, 11:55 AM MDT for Platte County, Wyoming. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1999, 11:55 AM MDT (17:55 UTC)
Expired
May 31, 1999, 12:25 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Platte County, WY

What was reported inside it

TimeReportWhereRemark
May 31, 12:08 PM MDTTornado F0Wheatland, WYWeak tornado reported on north edge of Wheatland
May 31, 12:20 PM MDTHail 0.75Wheatland, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 5.9 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 1999-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 1999-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCYS 311753 RRA
SVRCYS
WYC031-311825-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1155 AM MDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PLATTE COUNTY IN SOUTHEASTERN WYOMING

* UNTIL 1225 PM MDT

* AT 1152 AM MDT...NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES
  SOUTHWEST OF WHEATLAND... MOVIN`G NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHEATLAND AT 1205 PM

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

WCJIN-WYSE
STARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:48 PM MDT, 22 hours 7 minutes earlier.

Area forecast discussion, May 30, 1:48 PM MDT, 22 hours 7 minutes before
SOUTHEAST WYOMING/NEBRASKA PANHANDLE AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
148 PM MDT SUN MAY 30 1999

SHWRS AND TSTMS SHUD BE OVR MUCH OF THE CWA THIS EVE AND SOME CUD BE
STG ESP NEAR THE CO BORDER.  THE MOR STBL AND COOLER AIR CONTS TO BE OVR
CNTRL AND NRN WY...WITH DGW COOL AND CLDY ERY THIS AFTN.  LOOKING AHD
THE UPR LO OVR ID AT 18Z WILL BE PUSHED E AND FILL AS STGR WRLY FLW ALFT
OVR THE ERN PAC SPRDS E.  PREFER THE SLWR ETA AND AVN HANDLING OF THIS
FTR AS IT MOVS E OF THE CWA DRG THE NGT ON MON.  SFC BNDRY HAS LIFTED
SLWLY N IN THE LT MRNG HRS AND SHUD CONT TO DO SO INTO THE ERY EVE. FNT
IS THEN MOVD S OF THE ENTR CWA BY 06Z AND REMAINS TO OUR S. CYCLOGENSIS
TAKES PLACE ALG THE FNT IN NRN OR CNTRL CO ON MON AS THE SHRTWV TROF
MOVS E.  THE CWA SHUD SEE SHWRS MOV IN LTR TNGT AS THE FTR NEARS.  MON
WILL BE COOL AND MOCDLY WITH SHWRS LIKELY ALG WITH SOME AFTN TSTMS.
AMS SHUD BE MOR STBL THAN THAT OF THIS AFTN...SO TSTM CVRG AND
INTENSITY SHUD BE LESS.  AMS DRIES LTR MON NGT AND WARMS ON TUE.  WILL
KEEP LO POPS IN FCST FOR TUE AFTN FOR NOW DUE TO DAYTIME HEATING AND
LEFT OVER MOISTURE.  WILL BRING SHWRS AND TSTMS BACK INTO THE FCST
FOR THU AND FRI AS UNSETTLED WX WILL BE OVR THE ROCKIES WED NGT THRU
NXT WKND.  WILL LEAN TWRD THE COOLER FWC TEMPS FOR THIS FCST.

.CYS...
WY...NONE.
NE...NONE.

WEILAND

In the hours before

Special weather statement, May 31, 10:18 AM MDT, 1 hour 37 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-312300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1018 AM MDT MON MAY 31 1999

THE SEVERE WEATHER POTENTIAL IN THE NWS CHEYENNE WARNING AREA IS
MODERATE TODAY EAST OF THE LARAMIE RANGE...AND LOW TO THE WEST.

A VERY MOIST AIR MASS IS POISED OVER SOUTHEAST WYOMING AND THE
NEBRASKA PANHANDLE THIS MORNING...AS EVIDENCED BY THE LOW CLOUDS
AND AREAS OF FOG.  THIS AIR MASS WILL BECOME UNSTABLE THIS AFTERNOON
WITH THE AMOUNT OF INSTABILITY DEPENDING ON HOW MUCH OF THE CLOUDS
DISSIPATE.  THE REMAINS OF AN UPPER LEVEL LOW PRESSURE AREA OVER
IDAHO WILL TRACK ALONG THE WYOMING/COLORADO BORDER THIS AFTERNOON
AND EVENING.  THIS WILL ADD LIFT TO THE OUTLOOK AREA.

THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST WYOMING DURING THE
AFTERNOON...AND SPREAD INTO THE PANHANDLE BY LATE AFTERNOON.  SOME
OF THESE STORMS WILL LIKELY PRODUCE HAIL AND STRONG WINDS.

WEST OF THE LARAMIE RANGE...SOME WEAK THUNDERSTORMS WERE ALREADY
DEVELOPING THIS MORNING.  WHILE THESE WILL BECOME MORE NUMEROUS IN
THE AFTERNOON...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED WITH JUST A
FEW OF THE STORMS PRODUCING SMALL HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE.

WCJIN-WYSE-WYNE

JLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:10 PM MDTTornado WarningCYSPlatte15 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.